Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 210, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 6:58 PM CDT for Butler County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 6:58 PM CDT (23:58 UTC)
- Expired
- Aug 16, 2018, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:10 PM CDT | HAIL 1 | 2 E Towanda, KS | SPOTTER REPORTS QUARTER SIZED HAIL ON THE HIGHWAY EAST OF TOWANDA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 12.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
453
WUUS53 KICT 162358
SVRICT
KSC015-170045-
/O.NEW.KICT.SV.W.0210.180816T2358Z-180817T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
658 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Central Butler County in south central Kansas...
* Until 745 PM CDT.
* At 657 PM CDT, a severe thunderstorm was located over Towanda,
moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Augusta, Towanda, Leon, El Dorado Airport, El Dorado
Lake, El Dorado State Park and Santa Fe Lake.
This includes Interstate 35 between Mile Markers 61 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9706 3786 9706 3790 9664 3765 9663
TIME...MOT...LOC 2357Z 269DEG 21KT 3777 9697
HAIL...1.25IN
WIND...60MPH
$$
LAWSON2 follow-up statements
468
WWUS53 KICT 170013
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
713 PM CDT THU AUG 16 2018
KSC015-170045-
/O.CON.KICT.SV.W.0210.000000T0000Z-180817T0045Z/
Butler KS-
713 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL BUTLER COUNTY...
At 713 PM CDT, a severe thunderstorm was located near Towanda, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
El Dorado, Augusta, Towanda, Leon, El Dorado Airport, El Dorado Lake,
El Dorado State Park and Santa Fe Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9706 3786 9706 3790 9664 3765 9663
TIME...MOT...LOC 0013Z 254DEG 14KT 3780 9694
HAIL...1.00IN
WIND...60MPH
$$
LAWSON800
WWUS53 KICT 170040
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
740 PM CDT THU AUG 16 2018
KSC015-170050-
/O.EXP.KICT.SV.W.0210.000000T0000Z-180817T0045Z/
Butler KS-
740 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUTLER COUNTY WILL
EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3770 9706 3786 9706 3790 9664 3765 9663
TIME...MOT...LOC 0040Z 271DEG 24KT 3780 9672
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 16, 6:43 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Thu Aug 16 2018 Storm chances are expected to increase across the region this afternoon and evening, persisting through tonight. One area of focus will be across portions of southern/southeast Kansas, on the northern fringe of a convectively-induced mid-level impulse (MCV) moving east/southeast across Oklahoma. Another area of focus will be across portions of central and east-central Kansas in the vicinity of a stalled frontal boundary. Current thinking is thunderstorm chances associated with the OK MCV will impact southern/southeast Kansas now through about 8 PM, with chances increasing across central/east-central Kansas toward 6-7 PM and persist into the overnight hours in vicinity of the frontal boundary. The highest storm coverage will probably be along/south of I-70, and along/east of I-135, amidst slightly cooler mid-level temperatures and better upper forcing. Storm coverage should be more on the isolated side generally west of I-135. Ample instability, steep mid-level lapse rates, and unseasonably strong deep layer shear will support a handful of strong to severe storms, capable of large hail and damaging winds. Additionally, rich low-level moisture and associated above normal precipitable water values will support pockets of very heavy rain and flooding. Other than a few lingering showers/storms far southeast Kansas Friday morning, building large-scale subsidence and low-level high pressure will support quiet weather through Saturday, with seasonable temperatures. .LONG TERM...(Saturday Night through Thursday) Issued at 203 PM CDT Thu Aug 16 2018 Model consensus continues to support increasing chances for widespread showers/thunderstorms Saturday night through Sunday night or early Monday, as another unseasonably strong upper low, currently just off the Pacific Northwest Coast, moves slowly over Mid-America. While a handful of strong to marginally severe storms cannot be ruled out during this time frame, thinking the greatest threat will be locally heavy rainfall given the above normal precipitable water values, relatively poor mid-level lapse rates, and the slow-moving nature of the upper low. Behind this system, Monday-Wednesday look to bring a little taste of fall, as an upper impulse diving southeast across the Midwest allows relatively cool Canadian air to filter south into the region. High temperatures look to be in the low 80s for many areas, with overnight lows in the 50s-low 60s. A gradual warming trend is expected beyond Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 637 PM CDT Thu Aug 16 2018 Primary concern this evening is ongoing TSRA. The main corridor will be from KGBD to KCNU. Wind gusts in excess of 55kt and large hail will be possible with the strongest storms. Very heavy rain will cause reductions in VIS, potentially as low IFR/MVFR. The greatest risk of IFR/MVFR conditions will be at KCNU. TSRA should move out by Friday morning as the cool front pushes south of the area. This will lead to VFR conditions then. - Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 90 68 90 / 30 10 0 0 Hutchinson 71 88 65 89 / 50 10 0 0 Newton 71 89 66 88 / 70 10 0 0 ElDorado 71 89 66 88 / 80 20 0 0 Winfield-KWLD 71 90 67 89 / 30 20 10 0 Russell 67 88 64 88 / 40 0 0 0 Great Bend 69 88 64 89 / 30 0 0 0 Salina 70 89 66 90 / 70 0 0 0 McPherson 71 88 65 89 / 90 10 0 0 Coffeyville 72 90 68 89 / 60 30 10 10 Chanute 72 89 67 89 / 80 30 10 0 Iola 72 88 67 89 / 80 20 0 0 Parsons-KPPF 72 89 68 89 / 60 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ099-100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...RM
Hazardous weather outlook, Aug 16, 3:52 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Aug 16 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorm chances will increase late this afternoon and persist through the evening and overnight hours. The greatest coverage should be generally along and east of I-135, with more of an isolated threat further west. The strongest activity will be capable of hail up to golfball size and 70 mph winds. Additionally, pockets of very heavy rainfall are likely, which may produce areas of flash flooding, especially across saturated areas of southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or thunderstorms may linger over far southeast Kansas early Friday morning. Chances for showers and thunderstorms are expected to increase once again Saturday night through Tuesday, with the highest chances Saturday night through Sunday night. Strong to marginally severe storms are possible, along with locally heavy rain and possible flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon and evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 16, 6:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 S LEON 37.60N 96.78W
08/16/2018 E1.75 INCH BUTLER KS TRAINED SPOTTER
&&
VJPLocal storm report, Aug 16, 6:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST EUREKA 37.82N 96.29W
08/16/2018 E70 MPH Greenwood KS EMERGENCY MNGR
&&
VJPLocal storm report, Aug 16, 6:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 4 NNW LATHAM 37.59N 96.68W
08/16/2018 E60 MPH BUTLER KS TRAINED SPOTTER
&&
VJPSpecial weather statement, Aug 16, 6:24 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT THU AUG 16 2018
KSZ050-170000-
Rice KS-
624 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Rice County in central Kansas...
* Until 700 PM CDT.
* At 622 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Alden, or 6 miles northwest of
Sterling...moving east to southeast at 15 mph.
Pea to dime size hail...and winds to 50 mph are possible with this
storm.
* Locations impacted include...
Lyons, Sterling, Chase and Alden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kansas.
LAT...LON 3837 9836 3836 9804 3817 9806 3817 9814
3818 9820 3819 9839
TIME...MOT...LOC 2323Z 280DEG 13KT 3828 9829
KLEINSASSERLocal storm report, Aug 16, 6:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST MORAN 37.92N 95.17W
08/16/2018 E60 MPH Allen KS CO-OP OBSERVER
&&
VJPSpecial weather statement, Aug 16, 6:36 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Wichita KS 636 PM CDT THU AUG 16 2018 KSZ053-170000- Chase KS- 636 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Chase County in east central Kansas... * Until 700 PM CDT. * At 633 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles north of Strong City... moving east at 15 mph. Pea to dime size hail and winds to 50 mph are possible. * Locations impacted include... Tallgrass Prairie and Tallgrass Prairie Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3837 9635 3846 9665 3852 9665 3852 9636 TIME...MOT...LOC 2335Z 273DEG 15KT 3851 9656 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:49 PM CDT | Flash Flood Watch | ICT | Labette, Montgomery | 15 hr |
| Aug 16, 4:26 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Aug 16, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| Aug 16, 4:47 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 16, 4:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Aug 16, 4:55 PM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| Aug 16, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 43 min |
| Aug 16, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 42 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 5:42 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| Aug 16, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 28 min |
| Aug 16, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 67 min |
| Aug 16, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 66 min |
| Aug 16, 6:24 PM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Aug 16, 6:36 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Aug 16, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 45 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.